Illinois, 2024

Flash Flooding and Hail in Illinois, July 14 to 15, 2024

July 14 to 15, 2024 · NWS DVN · 18 events in 8 counties and zones

Severe thunderstorms produced wind damage and heavy rainfall as the storms sagged southeastward across northwest Illinois on the evening of July 14th. The strongest thunderstorms occurred from the Quad Cities southeastward through Henry County and into southern Bureau and Putnam Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms produced wind damage and heavy rainfall as the storms sagged southeastward across northwest Illinois on the evening of July 14th. The strongest thunderstorms occurred from the Quad Cities southeastward through Henry County and into southern Bureau and Putnam Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 4:31 PM CST, 1 hour 45 minutes earlier. Its key messages:

  • Increasing confidence on scattered storms redeveloping late this afternoon and evening. SPC has upgraded portions of the area to a Slight Risk (level 2 of 5) for severe storms with damaging winds as the primary threat.
  • The heat continues for today and Monday with peak heat indices between 100 to 110 F. A Heat Advisory is in effect area-wide today until 9 PM. Additional heat headlines are likely on Monday.
  • Another organized round of heavy rain and severe weather is forecast Monday PM with an Enhanced Risk (Level 3 of 5) for severe storms across most of the outlook area.
  • Moderate to major river flooding continues on the Mississippi River with most sites crested or cresting in the coming days.
Area forecast discussion, Jul 14, 4:31 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
531 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Increasing confidence on scattered storms redeveloping late
  this afternoon and evening. SPC has upgraded portions of the
  area to a Slight Risk (level 2 of 5) for severe storms with
  damaging winds as the primary threat.

- The heat continues for today and Monday with peak heat indices
  between 100 to 110 F. A Heat Advisory is in effect area-wide
  today until 9 PM. Additional heat headlines are likely on
  Monday.

- Another organized round of heavy rain and severe weather is
  forecast Monday PM with an Enhanced Risk (Level 3 of 5) for
  severe storms across most of the outlook area.

- Moderate to major river flooding continues on the Mississippi
  River with most sites crested or cresting in the coming days.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 PM CDT Sun Jul 14 2024

Focus for late this afternoon into early tonight is on another
round of scattered storms as a 500mb vorticity max/MCV noted on
WV across central Iowa rolls across the local area through this
evening. The storms have yet to develop with convective
initiation anticipated between 4 - 6 PM and favored to the
north/northwest of the Quad Cities. There is some uncertainty on
subsequent storm organization through the evening hours due to
weak low-level shear and only modest deep layer shear. With that
said, the very hot and humid conditions with ambient temps in
the 80s/90s and mid 70 dewpoints has built MLCAPE values to
between 2500 - 3000 J/kg. Thus as storms increase in coverage
and cold pools merge there is potential for organization into a
few linear segments, which will pose the greatest risk for
scattered strong to severe wind gusts of 50-60+ mph. This is
most likely across the northeast third of the outlook area
(near the Quad Cities and points to the north and east). For
timing, anticipate scattered storms to the west and north of the
Quad Cities between 4 - 7 PM, with this activity gradually
moving to the east-southeast between roughly 6 - 11 PM. The
tornado risk is very low (2% chance within 25 miles of a point)
mainly due to the weak low-level shear. Hail is possible with
the strongest semi- discrete cells; however, with freezing
levels near 14 kft and a very humid air mass it will be
difficult to get severe hail (1") down to the surface.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 220 PM CDT Sun Jul 14 2024

SPC has upgraded most of the outlook area to an Enhanced Risk
(level 3 of 5) due to the potential for a higher end wind
event during the afternoon into early Monday night; there is a
Slight Risk (level 2 of 5) across the far southern tier of
counties. Confidence has increased on redevelopment of storms
and potential for severe weather Monday afternoon and evening.
An upper wave is forecast to track out of eastern Nebraska into
Iowa and eventually NW Illinois. This feature will be riding
along the CAPE gradient with extreme heat and humidity building
downstream through the late morning/early afternoon.
Environmental conditions are supportive of damaging winds,
potentially significant (75+ mph) with the strongest storms, due
to the aforementioned very unstable air mass (MUCAPE 3500-4500
J/kg per HREF), sufficient deep layer shear, and presence of
steep mid- level lapse rates of 8-8.5 C/km as an elevated mixed
layer overspreads the region from the west. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear near 30 kts supports development of mesovortices.

Greatest uncertainty is on the exact timing of storms with some
CAMs showing an earlier mid afternoon to early evening event,
and others holding off until the evening into Monday night.
There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the majority of the outlook area.

Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 522 PM CDT Sun Jul 14 2024

Main concern is for a round of scattered storms expected to
develop in the next couple of hours. It appears the best
chances for rain/thunder are at DBQ, CID, and MLI, but still
have the potential in the south. Some uncertainty exists on the
timing and coverage still, but has been mentioned through all
TAF sites as a TEMPO through 04z. This will get amended as we
go through the evening and get a better grasp on timing. Some
of the storms could be severe, producing strong winds and brief
IFR vis/cigs. After the storms move out, shallow ground fog is
possible late tonight due to light/variable winds and the humid
conditions.

&&

.HYDROLOGY...
Issued at 1126 AM CDT Sun Jul 14 2024

A broad crest on the Mississippi River is occurring from
Gladstone, IL (L/D 18) down through Gregory Landing, MO. This
crest will last up to two days. Upstream of Keithsburg, IL
river levels are falling.

Tributary Rivers:

The Cedar River near Conesville, IA fell below flood stage last
evening and will continue falling over the next week.

The lower Wapsipinicon River near Dewitt, IA is expected to fall
below flood stage around sunrise Monday morning. The rate of
fall on the river has slowed down due to locally heavy rainfall
overnight.

Backwater effects from the Mississippi River continue to lessen
on the lower Iowa River. The Iowa River at Oakville, IA is
forecast to drop just below flood stage this evening but then
remain near flood stage through the remainder of this week.

Very heavy rainfall occurred late Saturday afternoon and night
over the middle and upper parts of the Rock River basin. Ground
truth reports indicate a large swath of 2 to 5 inches of rain
occurred in the basin. Thus the Rock River will begin rising
with river levels approaching flood stage. There is a 50
percent probability that portions of the lower Rock River could
rise above flood stage in the next 24 to 48 hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 9 PM CDT this evening for ILZ001-002-007-
     009-015>018-024>026-034-035.
MO...Heat Advisory until 9 PM CDT this evening for MOZ009-010.

&&

SHORT TERM...Uttech
LONG TERM...Ervin
AVIATION...Gunkel
HYDROLOGY...08
Hazardous weather outlook, Jul 14, 12:55 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
155 PM CDT Sun Jul 14 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
155 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions will be over the area through early this
evening, with heat index readings topping between 100 and 105 degrees.
A Heat Advisory is in effect through 9 PM.

The Storm Prediction Center is forecasting a slight risk, level 2
of 5, over much of the area this afternoon and evening. Damaging
winds are the primary threat during the afternoon and evening,
with isolated heavy rainfall.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very Hot and humid conditions will continue Monday. Afternoon
heat index values in the 100 to 110 degree range are expected.

Thunderstorms are expected to develop on Monday and will be strong
to severe. A widespread chance for storms exists Monday night
when a strong cold front moves into the area. There is an enhanced
risk, level 3 of 5, for the area. At this time, the primary risks
appear to be damaging winds and heavy rainfall, but isolated
tornadoes and large hail are possible. There is a 30 percent
probability that the damaging winds could be significant.

Tuesday, rain and thunderstorms will end in southern areas by
afternoon, with dry weather spreading for the rest of the week,
along with much cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

To the east southeast at 35 mph.

In the hours before

Special weather statement, Jul 14, 5:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
657 PM CDT Sun Jul 14 2024

IAZ042-054-ILZ001-007-150045-
Carroll IL-Jo Daviess IL-Jackson IA-Dubuque IA-
657 PM CDT Sun Jul 14 2024

...A strong thunderstorm will impact portions of northwestern
Carroll, Jo Daviess, northeastern Jackson and southeastern Dubuque
Counties through 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Galena, Bellevue, Stockton, Warren, Hanover, Elizabeth, Woodbine,
Scales Mound, Apple River, Council Hill, Nora, Schapville, Massbach,
Guilford, Rice, Whitton, North Hanover, Elizabeth Fairgrounds, Aiken,
and Apple River Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Illinois...and northeastern and east central Iowa.

&&

LAT...LON 4250 8993 4220 8992 4219 9046 4251 9049
      4251 9042
TIME...MOT...LOC 2357Z 267DEG 11KT 4234 9038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RP Kinney

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 14, 6:16 PM CST
Where
Jo Daviess County, Hanover
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.250, -90.280

A public report of trees down in Hanover. The time of the event was estimated using radar.

Thunderstorm Wind, Jo Daviess

When
July 14, 6:40 PM CST
Where
Jo Daviess County, 1.53 mi W of Stockton Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -90.010

Law Enforcement reported trees down a few miles south of Stockton. The time of the event was estimated using radar.

Thunderstorm Wind, Stephenson

When
July 14, 7:15 PM CST
Where
Stephenson County, 2.04 mi E of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.280, -89.580

Law Enforcement reports tree limbs down.

Thunderstorm Wind, Stephenson

When
July 14, 7:15 PM CST
Where
Stephenson County, Freeport Albertus Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.250, -89.580

The AWOS at the Freeport Municipal Airport measured a gust of 58 MPH.

Thunderstorm Wind, Stephenson

When
July 14, 7:25 PM CST
Where
Stephenson County, 2.31 mi SSW of Pearl City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.240, -89.850

Law Enforcement reports tree limbs blown down.

Thunderstorm Wind, Whiteside

When
July 14, 7:39 PM CST
Where
Whiteside County, 1.47 mi NNE of Coleta
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.920, -89.790

A storm chaser reported tree limbs damage.

Flash Flood, Stephenson

When
July 14, 7:43 PM CST
Where
Stephenson County, 1.38 mi S of Freeport to 1.44 mi S of Freeport
Cause
Heavy Rain
Reported by
Public
Coordinates
42.260, -89.620

A public report of street flooding in Freeport.

Hail, Mercer

When
July 14, 8:21 PM CST
Where
Mercer County, 0.86 mi SE of Sherrard
Measured
0.75 in hail
Reported by
Public
Coordinates
41.310, -90.490

A public report via Mping of penny size hail.

Thunderstorm Wind, Rock Island

When
July 14, 9:36 PM CST
Where
Rock Island County, 0.69 mi S of Port Byron
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -90.330

A trained spotter reported that there were large trees down across a residential street. The time of the event was estimated using radar.

Thunderstorm Wind, Rock Island

When
July 14, 9:46 PM CST
Where
Rock Island County, 0.69 mi N of Joslin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.560, -90.220

A public report via social media of several small 3 to 4 inch diameter tree limbs down. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
July 14, 9:54 PM CST
Where
Henry County, 0.69 mi N of Geneseo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.460, -90.150

A mesnot site at Bob Reade Field on the north side of Geneseo measured a gust of 54 knots.

Flash Flood, Jo Daviess

When
July 14, 10:00 PM CST to July 15, 1:00 AM CST
Where
Jo Daviess County, 1.47 mi SSE of Elmoville to 1.49 mi SSE of Elmoville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.250, -90.040

Law Enforcement reported that Bethel and East Rush Roads are closed due to flash flooding. Water is also affected Highway 78.

Thunderstorm Wind, Henry

When
July 14, 10:00 PM CST
Where
Henry County, 0.52 mi E of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.420, -90.010

The local newspaper reported a tree limb down on powerlines. The time of the event was estimated using radar.

Thunderstorm Wind, Bureau

When
July 14, 10:15 PM CST
Where
Bureau County, 0.52 mi E of Neponset
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.300, -89.790

Law Enforcement reported power poles and a tree down near Neponset. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
July 14, 10:19 PM CST
Where
Henry County, 1.25 mi WSW of Kewanee Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -89.970

A mesonet site at the Kewanee Airport measured a gust of 58 MPH.

Thunderstorm Wind, Henry

When
July 14, 10:22 PM CST
Where
Henry County, 2.08 mi SW of Kewanee Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -89.980

Sheriff's Office reported a tree down blocking Midland Road near the Country Club. Tihe time of the event was estimated using radar.

Thunderstorm Wind, Putnam

When
July 14, 10:43 PM CST
Where
Putnam County, 2.08 mi NE of Moronts
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.300, -89.270

Law Enforcement reported a couple of trees down in the Wolf Hollow area. The time of the event was estimated using radar.

Thunderstorm Wind, Putnam

When
July 14, 10:50 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -89.210

Law Enforcement reported large branches of 1 foot plus in diameter downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200279, 1200280, 1200282, 1200291, 1200281, 1200283, 1200276, 1200278, 1200289, 1200290, 1200293, 1200277, 1200285, 1200286, 1200292, 1200284, 1200288, 1200287.